Being cognizant of your sexual health is a very important part of overall health. When it comes to women’s sexual wellness, there are a myriad of intrinsic (think: hormones) and extrinsic (think: relationship satisfaction, energy levels, responsibilities, etc.) factors that affect libido and desire. Another culprit? Medications, including oral contraceptives.
On Wednesday’s show, Megyn shared her own personal experience with birth control pills and was joined by Mary Jane Minkin, MD, a board certified OBGYN and clinical professor at Yale School of Medicine, to discuss how oral contraceptives impact libido.
Megyn Gets Personal
On the topic of how oral contraceptives can affect libido, Megyn shared her personal experience. Even though she had her fallopian tubes removed nearly a decade ago because of a cyst, she said she has been on a “low dose birth control pill” for most of her adult life. “The reason I was on [it] is because I have had acne my whole life,” she said. “Being on camera, I didn’t want to deal with it.”
In her mind, the pill seemed like a “nice, easy way to keep the skin under control.” It worked for many years, but she recently began to experience an unwanted side effect. “I’m 52 and was noticing a change, I’ll confess, in my own sex drive,” Megyn said. “Everything was okay… but it was not quite as robust as it had been.”
Ultimately, Megyn decided to seek answers. “I had a very good doctor say, ‘Go off the pill… and see what happens,’” she recalled. “I did, and the problem was totally solved – the drive came back 100 percent and I didn’t go on testosterone or anything like that.”
Oral Contraceptives and Libido
Megyn shared her experience in an effort to help other women who may find themselves in a similar situation. After all, decreased sex drive is common for women on the pill. “Birth control pills work by suppressing ovarian activity,” Dr. Minkin explained. “It controls your hormones.”
That control “stops you from ovulating,” yes, and also can help treat other hormonal concerns like breakouts. “The thing to remember is that the ovaries do make estrogen and progesterone… but they also make testosterone,” she shared. “What happens is when you take a birth control pill, it suppresses ovarian action – including testosterone production.”
That change in testosterone levels may negatively impact libido. “For some women, going off the pill – because it lets the ovaries wake up and do their thing – will allow them to ovulate… and also allow their ovaries to make some testosterone,” Dr. Minkin explained. “And even that small amount that our ovaries make will be enough for many women to give them the good libido they were looking for.”
Her advice: Listen to your body. “That’s indeed what was going on,” she concluded. “It’s not crazy or silly – these things happen.”
You can check out Megyn’s full interview with Dr. Minkin by tuning in to episode 609 on YouTube, Apple Podcasts, or wherever you like to listen. And don’t forget that you can catch The Megyn Kelly Show live on SiriusXM’s Triumph (channel 111) weekdays from 12pm to 2pm ET.